Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 147, NWS Morristown, TN

July 8, 2001Hamblen County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2001, 5:17 PM EDT for Hamblen County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 5:17 PM EDT (21:17 UTC)
Expired
Jul 8, 2001, 6:00 PM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Hamblen County, TN

The radar

The Knoxville radar (KMRX), 13 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:35 PM EDTHail 0.75Russellville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 5:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1487 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 082117
SVRMRX

TNC063-082200-
/NEW.KMRX.SV.W.0245.082117-082200/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMBLEN COUNTY IN EAST TENNESSEE

* UNTIL 600 PM EDT

* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A    
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES SOUTH OF ROGERSVILLE TO 7   
  MILES NORTH OF MORRISTOWN...MOVING SOUTH AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MORRISTOWN AROUND 530 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY!

STAY AWAY FROM WINDOWS.

$$

LAT...LON 3630 8331 3619 8346 3615 8325 3625 8308

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:11 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 8, 3:11 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT SUN JUL 8 2001

SATELLITE SHOWING MCS TRACKING INTO EAST KY...IT SHOULD CONTINUE
HEADING SOUTH INTO OUR UNSTABLE ATMOSPHERE.  NORTHERN ZONES ALREADY
BOXED. WILL GO WITH LIKELY POPS ACROSS THE CWA FOR TONIGHT. COULD SEE
SEVERE WEATHER FURTHER SOUTH OF THE BOX THIS EVENING.  HEAVY RAIN IS
LIKELY WITH PW'S NEARING 2 INCHES.  WILL MENTION HEAVY RAIN TOO.
SQUALL LINE MOVING QUICKLY...SO MOST OF THE ACTIVITY SHOULD BE SOUTH
OF US BY MIDNIGHT.

FOR THE REST OF THE PERIOD...SHORTWAVES RIPPLING THROUGH OUR AREA
UNDER NORTHWEST FLOW THROUGH TUESDAY...BUT MOISTURE BECOMES MORE
LIMITED LATE TUESDAY...WILL GO WITH CHANCE POPS ON MONDAY AND TUESDAY
AND DRY TUESDAY NIGHT THROUGH THURSDAY.

CHA   72  92  71  91 /  60  40  30  30
TYS   70  90  70  89 /  60  40  30  30
TRI   68  88  68  87 /  70  40  30  30
OQT   70  90  70  89 /  60  40  30  30

.MR
X...
NC...NONE.
TN...SEVERE THUNDERSTORM WATCH FOR NORTHEAST TN UNTIL 8 PM.
VA...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST VA UNTIL 8 PM.

GH

In the hours before

Special weather statement, Jul 8, 2:15 PM EDT, 3 hours 2 minutes before
TNZ014>018-042>047-VAZ001-002-005-006-008-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
215 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH NUMBER 527 IN EFFECT UNTIL 800 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES...CARTER...CITY OF BRISTOL...CITY OF
NORTON...CLAIBORNE...GREENE...HANCOCK...HAWKINS...JOHNSON...LEE...
RUSSELL...SCOTT...SULLIVAN...UNICOI...WASHINGTON AND WISE. THE WATCH IS
IN EFFECT UNTIL 800 PM.

THE MAIN THREATS FROM THESE STORMS WILL BE THE POSSIBILITY OF STRONG
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A
QUARTER...AND TORRENTIAL RAINFALL WHICH COULD CAUSE FLOODING OF LOW
LYING AND FLOOD PRONE AREAS.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

DMG
Local storm report, Jul 8, 4:13 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
413 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    POUND                     VA   WIND DAMAGE
07/08/01   WISE                           TREES DOWN ON POWER LINES.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0400 PM    WISE                      VA   WIND DAMAGE
07/08/01   WISE                           TREES DOWN ON POWER LINES.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

DAE
Local storm report, Jul 8, 4:37 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
437 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    KINGSPORT                 TN   WIND DAMAGE
07/08/01   SULLIVAN                       TREES DOWN ON ROAD.
                                          REPORTED BY SPOTTER.

DAE
Special weather statement, Jul 8, 4:43 PM EDT, 34 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-085>087-101-102-VAZ001-002-005-
006-008-090200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH NUMBER 530 IN EFFECT UNTIL 1000 PM
EDT(900 PM CDT) FOR PARTS OF EAST TENNESSEE AND SOUTHWEST NORTH
CAROLINA...

...SEVERE THUNDERSTORM WATCH NUMBER 527 REMAINS IN EFFECT FOR
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE UNTIL 800 PM EDT.

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
NUMBER 530 FOR THE FOLLOWING COUNTIES...ANDERSON...BLOUNT...
CAMPBELL...CHEROKEE...CLAY...COCKE...GRAINGER...HAMBLEN...JEFFERSON..
.KNOX...LOUDON...MCMINN...MONROE...MORGAN...POLK...ROANE...SCOTT
TENNESSEE...SEVIER...UNION. THE WATCH IS IN EFFECT UNTIL 1000 PM
EDT(900 PM CDT).

SEVERE THUNDERSTORM WATCH NUMBER 527 REMAINS IN EFFECT FOR THE
FOLLOWING COUNTIES...CARTER...CITY OF BRISTOL...CITY OF
NORTON...CLAIBORNE...GREENE...HANCOCK...HAWKINS...JOHNSON...LEE...
RUSSELL...SCOTT...SULLIVAN...UNICOI...WASHINGTON AND WISE. THE WATCH
IS IN EFFECT UNTIL 800 PM.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR
CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING
WEATHER SITUATION.

RBP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:17 PM EDTSevere Thunderstorm WarningMRXJohnson28 min
Jul 8, 4:25 PM EDTSevere Thunderstorm WarningMRXSullivan50 min
Jul 8, 4:38 PM EDTSevere Thunderstorm WarningMRXCarter52 min
Jul 8, 4:42 PM EDTSevere Thunderstorm WarningMRXWashington48 min
Jul 8, 4:47 PM EDTSevere Thunderstorm WarningMRXJohnson58 min
Jul 8, 4:54 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins51 min
Jul 8, 5:07 PM EDTSevere Thunderstorm WarningMRXGreene53 min
Jul 8, 5:12 PM EDTSevere Thunderstorm WarningMRXUnicoi48 min
Jul 8, 5:34 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Union41 min
Jul 8, 5:39 PM EDTSevere Thunderstorm WarningMRXCocke66 min
Jul 8, 6:53 PM EDTSevere Thunderstorm WarningMRXSevier37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.